Symptoms Of Drug Induced Lichen Planus: Causes And Treatment

Lichen planus is a chronic inflammatory disease of unknown etiology involving the skin and mucus membrane. The cutaneous and mucus membrane variety is most common. The typical skin rash commonly appears on the flexor surface of hands and legs and on trunk. Lichen planus lesions on skin are characterized by 6 “P”s (Pruritic, purple, papules, plaque, polygonal, planar).

Drug induced lichen planus is uncommon form of this disease caused as an adverse effect of certain medications. This condition is also called lichenoid drug eruption. Although in majority of cases the lesions are asymptomatic, some patients complain of itching on skin and pain in mouth if the lesion is present in mouth.

The appropriate treatment measure of drug induced lichen planus is discontinuation of the offending medicine. Since lichen planus is a benign skin condition, prognosis after treatment is good.

What Drugs Can Cause Lichen Planus?

The exact mechanism for development of lichen planus is not known. Medical literature has described several triggers and one of them is broad range of medications. Some people may suffer from skin and mucus membrane rashes of lichen planus after taking certain medicines. It is an adverse reaction of the drug. It is an immune mediated cellular response to the drug.

This may result in lichenoid rashes. They may appear on legs, hands, trunk and even in mouth.

Following drugs are commonly responsible for lichen planus lesions:

  • Anticonvulsants
  • Antihypertensive (ACE inhibitors, beta blockers, methyldopa.
  • Antiretrovial drugs used for HIV infection.
  • Drugs used in chemotherapy.
  • Antifungal medicines such as ketoconazole and miconazole.
  • NSAID’s medicines uses for treating inflammation and pain.
  • Antimalarial drugs such as quinine.
  • Diuretic medications, especially thiazide group of drugs.

Drug induced lichen planus may develop soon after taking the medicine. However, in some cases it may take several weeks or months for the reaction to occur. Drug induced lichenoid reaction can occur in anyone but more often it develops in older individuals.

Symptoms Of Drug Induced Lichen Planus

The symptoms onset of drug induced lichen planus may take few weeks or months to appear. However, it may sometimes develop soon after taking the offending medicine. In some people the rash remains asymptomatic while many patients complain of itching on the affected site.

Most of the signs and symptoms of drug induced lichen planus are similar to lichen planus. Following are the signs and symptoms:

  • It usually is seen in middle aged and elderly people of both genders.
  • The skin rash of drug induced lichen planus is scaly and resembles to eczema.
  • There is symmetrical distribution of lesions on hands, legs, trunk and mouth. The lesions are small red or purple in appearance. After a period of time the rash becomes rough and scaly appearing similar to an eczema lesion.
  • Sometimes the lesions may develop in mouth as white patches. They are often painful.
  • Lesions may be itchy.

Treatment For Drug Induced Lichen Planus

Majority of patients suffering from drug induced lichen planus does not require any treatment. The lesion over a period of time subsides on its own. One of the most important treatment measures is to stop the medicine that is responsible for causing this condition.

If the lesion is itchy applying aloe vera gel is beneficial as it has soothing properties. If the lesions have severe itching applying topical steroid will help to alleviate the problem. Oral steroids may be used when patient has painful lesion in his mouth.

The other forms of treatment include photo therapy and immunotherapy. The disorder will resolve over a period of time. Patient needs reassurance as the appearance of this lesion often creates anxiety and stress for the patient.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.